Article Text

Download PDFPDF
Case report
Symptomatic digoxin toxicity in a patient on haemodialysis

Abstract

We present a man undergoing regular haemodialysis sessions, who presented with non-specific symptoms of nausea, vomiting and light-headedness. He was found to have significantly raised serum digoxin concentrations, as well as a heart rate of 30 beats per minutes. An ECG showed complete heart block. He has a history of non-ischaemic dilated cardiomyopathy with resistant supraventricular and ventricular tachycardias and was on concomitant beta-blockade and digoxin. On questioning, he reported a gradual decline in his residual urine output over the past 6 months. He was reviewed by the cardiology team and required both pharmacological therapy for reversal of digoxin toxicity and temporary pacing in view of significant bradyarrhythmias. The beta-blockade and digoxin were discontinued. He was kept on continuous monitoring at the Cardiac Critical Care Unit. His symptoms resolved spontaneously once digoxin-specific antibody fragments were administered and temporary pacing successfully performed.

  • arrhythmias
  • renal system
  • dialysis
  • toxicology
View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.